Quote from Do-over
Another thought - picked up a patient awhile back, previous nurse held cardizem d/t low BP (90s I think). However, his heart rate had been consistently in the 140s (a-fib), which is why the cardizem was ordered that day in the first place. The initial dose was held and the doc wasn't notified... I re-checked the BP, had no concern there and gave the med. HR dropped beautifully.
In that case, I would give the doctor a call and express my concern about his low BP but high HR. I had a patient a while back who had the same problem (although, low BP was normal for him). The doctor ordered a stat beta-blocker (can't remember which one) and day shift nurse gave it (this was near the end of her shift). When I came on for night shift and reassessed the patient, his BP had dropped further but his heart rate was the same. Called the doctor again, he ordered something else similar to be given stat. I expressed my concern that his BP would tank too far but the doctor said as long as the SBP stays 80 or above, he was willing to go ahead with it.
I was nervous but it turned out ok in the end. I just never have qualms over calling a doctor if there's any doubt in giving important medications.